Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS Norman, OK

April 11, 2001Coal County, Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 11, 2001, 4:41 AM CDT for Coal County, Pontotoc County, Oklahoma. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 4:41 AM CDT (09:41 UTC)
Expired
Apr 11, 2001, 5:15 AM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Coal County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 103 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 4:49 AM CDTTornado F2Tupelo, OKThis tornado formed in Pontotoc County and crossed into Coal County at approximately 0349 CST, then re-entered Pontotoc County at approximately 0356 CST. Nineteen power transmission towers, 3 for major trunk power lines, were downed across this area.
Apr 11, 4:56 AM CDTTornado F2Lula, OKThis is the 3rd and final segment to the tornado which formed in Pontotoc County at 0340 CST, moved through Coal County, then re-entered Pontotoc County at 0356 CST. Several additional power transmission towers were downed across this area, along with substant

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:15 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1767 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 110939
SVROKC
OKC029-123-111015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
441 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA
  COAL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 515 AM CDT

* AT 441 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES SOUTH OF FITTSTOWN...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE FITTSTOWN...STONEWALL AND TUPELO

WIND GUSTS TO 60 MPH IS LIKELY WITH THIS STORM.

LAT...LON 3452 9677 3451 9651 3477 9619 3477 9653

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:30 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 11, 3:30 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT WED APR 11 2001

WELL...BEYOND WHAT IS GOING ON THIS MORNING WITH SEVERE STORMS...
MAIN WORRY TODAY WILL BE WINDS. AS STRONG SFC LOW MOVES OFF TOWARD
THE NORTHEAST TODAY WITH DRY LINE/PACIFIC FRONT MOVING ACROSS THE
AREA WILL SEE STRONG SW WINDS BEHIND THE FRONT THROUGH MUCH OF THE
DAY. WILL ISSUE WIND ADVISORY FOR ENTIRE AREA TODAY. AS SFC LOW
MOVES OFF TOWARD THE NE WINDS WILL GRADUALLY DECREASE FROM SOUTH TO
NORTH BY LATE THIS AFTN AND SHOULD SEE A MORE SUBSTANTIAL DROP IN
SPEEDS THIS EVENING.

FOR PRECIP CHANCES WILL BASE POPS FOR FIRST PERIOD ON LATEST TRENDS
ON RADAR. OTHERWISE...WILL SEE MORE TRANQUIL WEATHER AFTER TODAY
GOING INTO HOLIDAY WEEKEND. APPEARS THAT AVN TRIES TO MAINTAIN SOME
SORT OF BOUNDARY FROM THIS MORNING SYSTEM TO OUR SOUTH...WHICH IT
THEN MOVES BACK NORTH OVER THE WEEKEND WITH SOME WEAK UPPER WAVES
PROGRESSING EAST ACROSS SOUTHERN US...IN FAIRLY ZONAL FLOW. THINK
AVN IS OVERDOING QPFS...BUT COULD BE SOME CHANCE WITH WAA OCCURRING
AND SOME FORCING FROM UPPER LEVELS WILL KEEP SLIGHT CHANCE TO CHANCE
SAT/SUN TIME FRAME WITH DRIER/COOLER FOR FIRST PART OF NEXT WEEK.

FIRST GUESS NUMBERS
FCSTID = 30
OKC   73  46  73  50 /  30   0   0   0
HBR   71  43  71  48 /   0   0   0   0
SPS   75  47  76  51 /   0   0   0   0
GAG   67  38  67  45 /   0   0   0   0
PNC   72  45  70  47 /  30   0s   0   0
DUA   75  48  77  53 /  30   0   0   0

.OUN...
OK...WIND ADVISORY ALL ZONES TODAY.
TX...WIND ADVISORY ALL ZONES TODAY.

In the hours before

Local storm report, Apr 11, 1:01 AM CDT, 3 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
101 AM CDT WED APR 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    4 NW FORT COBB            OK   62 MPH WIND GUST
04/11/01   CADDO                          MEASURED BY OKLAHOMA
                                          MESONET

1220 AM    3 SSE MARSHALL            OK   71 MPH WIND GUST
04/11/01   LOGAN                          REPORTED BY OKLAHOMA
                                          MESONET

LINDLEY
Local storm report, Apr 11, 2:51 AM CDT, 1 hour 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
251 AM CDT WED APR 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    3 SSE MARSHALL            OK   73 MPH WIND GUST
04/11/01   LOGAN                          REPORTED BY OKLAHOMA
                                          MESONET

0100 AM    3 W MEDICINE PARK         OK   61 MPH WIND GUST
04/11/01   COMANCHE                       REPORTED BY OKLAHOMA
                                          MESONET

0105 AM    4 WSW WEATHERFORD         OK   58 MPH WIND GUST
04/11/01   CUSTER                         REPORTED BY OKLAHOMA
                                          MESONET

0130 AM    6 NW KAW CITY             OK   58 MPH WIND GUST
04/11/01   KAY                            REPORTED BY OKLAHOMA
                                          MESONET

0130 AM    7 SSE RED ROCK            OK   60 MPH WIND GUST
04/11/01   NOBLE                          REPORTED BY OKLAHOMA

                                       MESONET

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:22 AM CDTSevere Thunderstorm WarningOUNDewey, Woodward38 min
Apr 11, 1:44 AM CDTTornado WarningOUNGarvin, McClain31 min
Apr 11, 1:56 AM CDTTornado WarningOUNPottawatomie34 min
Apr 11, 2:17 AM CDTTornado WarningOUNPottawatomie28 min
Apr 11, 2:56 AM CDTTornado WarningOUNPottawatomie, Seminole34 min
Apr 11, 3:58 AM CDTTornado WarningOUNLove32 min
Apr 11, 5:05 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston25 min
Apr 11, 5:12 AM CDTSevere Thunderstorm WarningOUNHughes33 min
Apr 11, 5:30 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.